Photo
Pain relievers were near the top of over-the-counter medication sales in 2015.

Credit
Hiroko Masuike/The New York Times

Picking the pain reliever that’s best for you can be a confusing task. Pharmacy and supermarket shelves are lined with a dizzying array of boxes, names and labels describing the symptoms the medications are intended to address.

While they all share the same goal, making you feel better, their active ingredients vary, and all have potential drawbacks.

Dr. Robert A. Duarte, director of the Pain Center at Northwell Health in Great Neck, N.Y., cautioned that consumers should not be lulled into thinking that over-the-counter pain relievers are free from potential harm just because they are available on store shelves.

Sales of over-the-counter medications exceeded $30 billion in 2015, with pain relievers ranking near the top, according to industry statistics.

Consumers need to be informed about what they are taking, and in what doses. A survey conducted in 2001 for the National Council on Patient Information and Education found that only one-third of those polled could identify the active ingredient in their pain reliever.

A similar fraction of consumers said they had taken more than the recommended dose of nonprescription medication because they believed it would increase its effectiveness.

Dr. Sadiah Siddiqui, an anesthesiologist specializing in interventional pain medicine at Weill Cornell Medicine in Manhattan, said consumers need to read the labels of the medications for their active ingredients.

Those who take any kind of over-the-counter pain reliever around the clock for a week or more should see a specialist or their doctor, she added.

Here are the major categories of nonprescription pain relievers and some of what you should know about them:

Acetaminophen

Common brand name: Tylenol

Recommended to treat: Headaches, pain and fever

Potential side effects:The Food and Drug Administration recommends a maximum of 4,000 milligrams per day. Exceeding that level can mean the liver has to work harder. Clinicians recommend a daily maximum dose of 3,000 if it is taken for an extended period.

What else you should know: Concerns about potential liver damage from taking acetaminophen have been clouded over time, Dr. Duarte said. The warnings surfaced because patients were taking Tylenol with other over-the-counter medications or prescriptions that also contained acetaminophen.

For instance, the prescription painkiller Percocet and over-the-counter cold and flu remedies have Tylenol in them. When patients take those drugs as well as Tylenol, they can unwittingly get higher doses of acetaminophen than they should, he said.

“You may not think you are taking that much Tylenol, but yes you are,” he said.

Ibuprofen

Common brand names: Advil, Motrin

Recommended to treat: Arthritic, joint and dental pain and headaches

Potential side effects: Stomach bleeding and kidney problems are risks, particularly for patients who are 60 or older, Dr. Duarte said.

What else you should know: Ibuprofen is an anti-inflammatory that combats prostaglandins, the chemicals associated with pain such as menstrual cramps, joint pain and headaches that are released in the body.

Aspirin

Common brand names: Bayer and St. Joseph. It is also found in Excedrin.

Recommended to treat: Headaches and pain from inflammation. It is also used to prevent strokes and promote heart health.

Potential side effects: Gastric bleeding and kidney dysfunction; children up to their mid-teenage years should not take aspirin because it is linked to Reye syndrome, which causes brain and liver damage.

What else you should know: When it comes to Excedrin and Excedrin for migraines, opt for the less expensive basic product because they both have the same active ingredients, Dr. Duarte said, adding, “Don’t be fooled by packaging.”

In general, he said, regardless of what product you take, don’t think that if some is good, more is better.

If you have an underlying history of headaches and you are regularly taking over-the-counter pain relievers, you can be at risk of a “rebound headache” caused by the drugs wearing off and the onset of another headache.

Some natural products, such as magnesium (400 to 600 milligrams a day) or riboflavin (400 milligrams a day), or using aromatherapy with peppermint oil can help with migraines and muscle pain, he said.

Patients should discuss all the medications they take with their doctor.

“A simple over-the-counter, in fact, has risks just the way a prescription does,” Dr. Duarte said. “A lot of the patients don’t take these medications seriously.”

Correction: February 8, 2017

An earlier version of this article misstated the recommended maximum daily dose of acetaminophen. The Food and Drug Administration recommends a maximum of 4,000 milligrams per day, not 3,000, which clinicians recommend if it is taken for an extended period.

Continue reading the main story



Source link